Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2018, 5:20 PM EDT for Lorain County, Medina County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- Jul 23, 2018, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lorain County, OH, Medina County, OH
The radar
The Cleveland radar (KCLE), 27 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS51 KCLE 232120
SVRCLE
OHC093-103-232200-
/O.NEW.KCLE.SV.W.0041.180723T2120Z-180723T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
520 PM EDT MON JUL 23 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Western Medina County in northeastern Ohio...
Lorain County in north central Ohio...
* Until 600 PM EDT.
* At 519 PM EDT, a severe thunderstorm was located near Lodi, or 12
miles west of Medina, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Strongsville, North
Ridgeville, Avon Lake, Amherst, Grafton, Wellington, Lodi, Avon,
Sheffield Lake, Olmsted Falls, Eaton, Oberlin, Sheffield, Lagrange,
Penfield and South Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 8217 4106 8218 4107 8234 4143 8235
4143 8227 4147 8218 4152 8199 4150 8197
4136 8197 4135 8187 4128 8188 4127 8193
4110 8194 4099 8209 4099 8213
TIME...MOT...LOC 2119Z 136DEG 8KT 4110 8210
HAIL...1.00IN
WIND...60MPH
$$
LaPlante2 follow-up statements
656
WWUS51 KCLE 232151
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
551 PM EDT MON JUL 23 2018
OHC093-103-232200-
/O.CON.KCLE.SV.W.0041.000000T0000Z-180723T2200Z/
Medina OH-Lorain OH-
551 PM EDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN MEDINA AND SOUTHWESTERN LORAIN COUNTIES...
At 550 PM EDT, a severe thunderstorm was located near Wellington, or
15 miles west of Medina, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Wellington, Lodi, Penfield, Spencer and Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 8217 4106 8218 4107 8234 4119 8226
4116 8209 4110 8194 4099 8209 4099 8213
TIME...MOT...LOC 2150Z 142DEG 12KT 4111 8217
HAIL...0.75IN
WIND...60MPH
$$
LaPlante173
WWUS51 KCLE 232155
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
555 PM EDT MON JUL 23 2018
OHC093-103-232203-
/O.EXP.KCLE.SV.W.0041.000000T0000Z-180723T2200Z/
Medina OH-Lorain OH-
555 PM EDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA AND
SOUTHWESTERN LORAIN COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4102 8217 4106 8218 4107 8234 4119 8226
4116 8209 4110 8194 4099 8209 4099 8213
TIME...MOT...LOC 2153Z 136DEG 8KT 4111 8217
$$
LaPlanteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:31 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 23, 3:31 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 331 PM EDT Mon Jul 23 2018 .SYNOPSIS... An upper level trough over the region will maintain unsettled weather through Tuesday then shift east of the area by Wednesday night. A cold front will move east across the area on Thursday with a stronger upper level trough setting up over the Great Lakes region to end the week. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Lake breeze boundary and some differential heating under the upper level trough have been enough to generate some showers and isolated thunderstorms this afternoon. Outflow boundaries from this convection will likely drive additional showers/thunderstorms through the evening. Most of these will dissipate shortly after sunset. While a couple showers overnight and especially near sunrise are possible the coverage will be isolated at best. A similar scenario is expected for Tuesday afternoon for convective development. However by the evening a weak cold front will be approaching the area. This may help to keep showers and a few thunderstorms going into late Tuesday night. Slightly higher moisture levels tonight will keep lows a couple degrees warmer. Highs on Tuesday will be similar to today. Cold front will start to move across the area Tuesday night so the western half of the region should cool slightly. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The pattern will remain unsettled through the middle part of the week as several weak systems will move through an upper level trough. On Wednesday a cold front will be exiting the eastern half of the forecast area. A few showers and thunderstorms are possible in the eastern half on Wednesday. Showers will end Wednesday night over the region. Another cold front will move across the region on Thursday with showers and a few thunderstorms possible again. A weak trough will move through the forecast area on Friday keeping scattered showers over the region. && .LONG TERM /FRIDAY THROUGH MONDAY/... && .AVIATION /18Z Monday THROUGH Saturday/... MVFR/IFR conditions will gradually improve through the afternoon with most locations returning to low end VFR. Scattered showers and thunderstorms should develop across the region late afternoon into the evening then gradually dissipate after sunset. The best coverage of showers and thunderstorms will be over and around the the Mid Ohio region. MVFR conditions are expected with the thunderstorms with brief IFR under the strongest returns. Winds will generally be on the light side of most of the region. the exception will be across NW PA where southeasterly winds may gust to 20 knots into early evening. OUTLOOK...Periods of non-VFR possible Monday night through Thursday. && .MARINE... A variable wind pattern is expected over the lakes for the next several days as a series of systems will move through the region. The wind direction will remain variable on Tuesday eventually becoming southwest as a cold front approaches the region Tuesday night. Winds will shift to the northwest on Wednesday as this cold front moves east of the lake. Winds will shift back to the southwest Wednesday night as another cold front approaches Lake Erie. As the front moves across the lake on Thursday winds will shift to the west to northwest. Wind speeds should remain fairly light through mid week with wind speeds approximately 10 knots or less. Wind speeds will increase to 10 to 20 knots late in the week behind the Thursday cold front. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Mullen NEAR TERM...Mullen SHORT TERM...Garnet LONG TERM...LaPlante AVIATION...Mullen MARINE...Garnet
Hazardous weather outlook, Jul 23, 4:13 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 413 AM EDT Mon Jul 23 2018 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 413 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 4:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT MON JUL 23 2018
OHZ009-010-020-232130-
Erie-Medina-Lorain-
451 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT ERIE...WEST CENTRAL MEDINA AND
LORAIN COUNTIES...
At 450 PM EDT, a strong thunderstorm was located near Wellington, or
13 miles south of Elyria, moving north at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Grafton,
Wellington, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Kipton and Birmingham.
LAT...LON 4113 8202 4109 8225 4127 8235 4128 8234
4128 8236 4142 8243 4151 8210
TIME...MOT...LOC 2050Z 164DEG 17KT 4119 8217
LaPlanteThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:51 PM EDT | Special Weather Statement | CLE | Lorain | 39 min |
| Jul 23, 7:07 PM EDT | Special Weather Statement | CLE | Sandusky | 53 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.